Florida, 2023

Hail in Florida, May 11, 2023

May 11, 2023 · NWS TBW · 2 events in 1 county or zone

Afternoon sea breeze thunderstorms produce severe hail near Homosassa Springs in Citrus County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon sea breeze thunderstorms produce severe hail near Homosassa Springs in Citrus County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 11, 1:28 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, May 11, 1:28 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
228 PM EDT Thu May 11 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 222 PM EDT Thu May 11 2023

Partly cloudy skies and easterly winds are expected this
afternoon with high temperatures in the lower to middle 90s area
wide. Then, later this afternoon, a weak frontal boundary along
with sea breeze collisions will cause some shower and thunderstorm
development along the west coast. Best chances for rain remain
from the Tampa Bay area northward with a few isolated showers
possible further south. PWATs across the area generally range
between 1.50 to 1.75 inch, so a lucky few may receive some decent
rainfall from this activity. The SPC currently has areas from
Tampa Bay through the Nature Coast in a Marginal Risk for severe
weather, and with adequate instability in place, some of the
strongest storms may be able to produce strong winds and large
hail. Rain activity looks to diminish after sunset and overnight,
clearing conditions and temperatures in the upper 60s to lower 70s
are expected.

In the coming days and week ahead, the upper level ridging and high
pressure remain in place over the region. Afternoon high
temperatures will remain slightly above average, ranging from the
upper 80s along the coast to the lower to middle 90s elsewhere.
Drier conditions and lower rain chances are expected this weekend.
Next week, on and off chances of showers and thunderstorms are
possible each afternoon with sea breeze collisions. Overall, no
significant weather features look to impact West-Central and
Southwest Florida over the next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 222 PM EDT Thu May 11 2023

VFR conditions across the area this afternoon. Isolated thunderstorm
development for northern terminals expected after 20Z. Briefly heavy
rain with reduced visibility, gusty winds, and small hail will be
the primary threats under the strongest cells. After 00Z, storm
activity will diminish and winds will turn northeasterly. E/SE
winds are expected overnight and into Friday morning, increasing
once again by the end of the forecast period.

&&

.MARINE...
Issued at 222 PM EDT Thu May 11 2023

High pressure remains in control of the weather pattern through the
rest of this week and into the weekend. Generally light easterly
flow with the exception of a westerly sea breeze during the
afternoon hours. Showers and storms are possible each afternoon with
the sea breeze.

&&

.FIRE WEATHER...
Issued at 222 PM EDT Thu May 11 2023

An area of high pressure remains over the region. Light easterly
winds and high humidity are expected for the next several days with
minimal fire weather concerns. Isolated shower and thunderstorm
chances are possible with the afternoon sea breeze and gusty winds
and lightning strikes are a concern in drought conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  91  73  90 /  30  40  10  20
FMY  72  94  72  93 /  20  40  20  40
GIF  70  90  69  89 /  30  50  10  30
SRQ  72  92  72  91 /  30  40  10  20
BKV  67  92  66  93 /  40  40  10  20
SPG  75  90  74  89 /  30  40  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...ADavis
DECISION SUPPORT/UPPER AIR/CLIMATE...Wynn

In the hours before

Special weather statement, May 11, 3:07 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
407 PM EDT Thu May 11 2023

FLZ050-151-112030-
Coastal Hillsborough FL-Pinellas FL-
407 PM EDT Thu May 11 2023

...A strong thunderstorm will impact portions of north central
Pinellas County through 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Harbor, or near Clearwater. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clearwater, Palm Harbor, East Lake, Keystone, Safety Harbor, Oldsmar,
Crystal Beach, and Westchase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2804 8279 2814 8279 2812 8261 2800 8266
TIME...MOT...LOC 2007Z 308DEG 0KT 2808 8275

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, May 11, 3:09 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
409 PM EDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 ESE PALM HARBOR       28.08N 82.74W
05/11/2023  E0.70 INCH       PINELLAS           FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL IN PALM HARBOR
            JUST AFTER 4PM.

&&

ARF
Special weather statement, May 11, 3:24 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
424 PM EDT Thu May 11 2023

FLZ148-248-112115-
Inland Hernando FL-Coastal Hernando FL-
424 PM EDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern
Hernando County through 515 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hernando County Airport, or near Spring Hill. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spring Hill, Brooksville, Weeki Wachee, Hernando County Airport,
North Weeki Wachee, South Brooksville, North Brooksville, Garden
Grove, High Point, Brookridge, and Masaryktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2844 8236 2844 8258 2856 8258 2856 8236
TIME...MOT...LOC 2023Z 192DEG 1KT 2851 8247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, May 11, 4:00 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
500 PM EDT Thu May 11 2023

FLZ142-148-242-248-112145-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-
500 PM EDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern Citrus
and northwestern Hernando Counties through 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homosassa Springs. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Homosassa Springs, Homosassa, Sugarmill Woods, Chassahowitzka Refuge,
Royal Highlands, Chassahowitzka, and Lecanto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2879 8263 2877 8242 2860 8237 2861 8265
TIME...MOT...LOC 2059Z 031DEG 1KT 2873 8253

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, May 11, 4:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
530 PM EDT Thu May 11 2023

FLZ142-242-112200-
Coastal Citrus FL-Inland Citrus FL-
530 PM EDT Thu May 11 2023

...A strong thunderstorm will impact portions of northwestern Citrus
County through 600 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Homosassa Springs, moving southeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Homosassa Springs, Beverly Hills, Crystal River Airport, Black
Diamond, Homosassa, Lecanto, Green Acres, Leisure Acres, Crystal
Oaks, Pine Ridge, Brent Wood, Citrus Hills, and Citrus Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2896 8274 2898 8248 2877 8241 2879 8264
TIME...MOT...LOC 2130Z 316DEG 8KT 2885 8253

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

TBW

The radar

The Tampa radar (KTBW), 124 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Citrus

When
May 11, 4:40 PM EST
Where
Citrus County, 2.28 mi NE of Homosassa Springs
Measured
1.5 in hail
Reported by
Public
Coordinates
28.820, -82.510

Picture received from public showed ping-pong ball size hail near Homosassa Springs.

Hail, Citrus

When
May 11, 4:42 PM EST
Where
Citrus County, 2.4 mi SSW of Lecanto
Measured
1.25 in hail
Reported by
Public
Coordinates
28.840, -82.530

Picture received from public showed half-dollar size hail near Homosassa Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092637, 1092636.